Kansas, 2022

Damaging Winds in Kansas, May 17 to 18, 2022

May 17 to 18, 2022 · NWS ICT · 16 events in 10 counties and zones

A line of severe storms raced southeast across central and south central Kansas during the late evening and overnight hours of May 17th into early on May 18th, 2022. Wind speeds of 60 to 75 mph were common with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of severe storms raced southeast across central and south central Kansas during the late evening and overnight hours of May 17th into early on May 18th, 2022. Wind speeds of 60 to 75 mph were common with these storms. Tree limbs and power lines were blown down as well as several locations noting shingle loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 17, 5:26 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 17, 5:26 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 PM CDT Tue May 17 2022

.SHORT TERM...(This evening through Friday night)
Issued at 213 PM CDT Tue May 17 2022

A zonal flow regime is progged to continue for the next couple
of days with another subtle shortwave trough progged to move over
the area late in the day tomorrow. Meanwhile, a shortwave trough
over the Central High Plains early this afternoon is progged to move
eastward along the NE/KS state line before emerging over the Middle
Mississippi Valley area this evening and tonight. A diffuse dryline
across western Kansas may provide a focus for a few storms but
confidence remains fairly low given how diffuse it is. Any activity
drifting eastward out of western KS may persist tonight as it moves
into central and eastern KS given stout H85 flow nosing into the
KS/OK state line area. Better chances for more widespread deep moist
convection may remain across northeast Kansas and this activity may
provide a glancing blow to our forecast area across portions of the
Flint Hills and portions of southeast KS although higher
probabilities are expected to remain north and east of our forecast
area. Damaging winds will be the primary threat although some large
hail and locally heavy rain may also be possible.

Another subtle shortwave trough is progged to move across the area
late in the day on Wed. Any convection developing across far western
Kansas is expected to remain west of the area although the effective
frontal boundary could become a focus for some diurnally driven
storms. Overnight convection will likely drive this boundary well
south of the area into portions of northeast OK so much if not all
of the area is expected to remain dry on Wed. Seasonable
temperatures are anticipated with highs in the mid 80s for most
areas.

Thu-Fri...A more robust mid/upper trough is progged to dig into the
Northern Rockies/Northern Plains on Thu. As low pressure deepens
across the Northern and Central Plains, southwesterly low level flow
will allow above normal temperatures to prevail with deeper mixing
and some drying of the pbl anticipated. Above normal temperatures
will prevail with highs in the low to mid 90s for much of the area.
A rogue storm may be possible along a diffuse dryline but
probabilities will remain too low to mention at this time. As this
robust mid/upper trough moves eastward, it will drive a cold front
south across the Central Plains late Thu night into early Friday. A
stable post-frontal regime is anticipated in the wake of the front
on Fri with a much drier and cooler airmass expected. Showers and
thunderstorms may develop along and in the wake of the cold front
across mainly southeast KS but there remains uncertainty in how
quickly the front will move across the area. A mid/upper trough will
move out of the Rockies Fri night into early Sat in the wake of the
front with some elevated storms possibly lingering across southeast
KS Friday night as we see some low level moisture transport/elevated
cape lingering in a zone of mid-level warm air advection ahead of
this trough.

.LONG TERM...(Saturday through Tuesday)
Issued at 213 PM CDT Tue May 17 2022

Below normal temperatures will prevail at the start of the period
and any lingering light precipitation on Sat should come to an
end late in the day. Highs on Sat will only reach the low 60s for
many areas while lower 70s are anticipated on Sun. Another
shortwave trough is progged to move over the area on Monday
bringing increasing chances for precipitation. Clouds and showers
may keep highs from reaching 70 in some locations with breezy
east/southeast winds returning the area. Shortwave ridging may
return by Tue with dry weather conditions and seasonable highs in
the upper 70s/lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue May 17 2022

Strong to severe convection will move across central Kansas during
the late evening hours and could possibly affect portions of south
central and southeast Kansas overnight. While VFR conditions will
generally prevail away from storms, except for MVFR cigs in
southeast Kansas, expect strong outflow wind gusts, MVFR cigs and
IFR vsbys in the strongest convection. Northerly winds and VFR
conditions will prevail behind a cold front late tonight thru
Wednesday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  86  62  93 /  20   0   0   0
Hutchinson      65  85  59  93 /  30   0   0   0
Newton          65  84  61  92 /  30  10   0   0
ElDorado        66  83  62  90 /  20  10   0   0
Winfield-KWLD   68  87  64  92 /  20  10  10   0
Russell         61  85  58  96 /  50   0   0   0
Great Bend      61  85  59  95 /  40   0   0   0
Salina          64  85  59  95 /  50   0   0   0
McPherson       64  84  59  93 /  40   0   0   0
Coffeyville     69  88  66  88 /  20  10  10   0
Chanute         68  86  64  88 /  30  10  10   0
Iola            67  84  63  88 /  40  10  10   0
Parsons-KPPF    69  87  65  88 /  30  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 17, 7:44 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
844 PM CDT Tue May 17 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
844 PM CDT Tue May 17 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of thunderstorms will impact central and much of
northeast Kansas this evening and move southeastward into portions
of south central and southeast Kansas overnight. Severe storms
will be capable of quarter to half dollar sized hail and damaging
winds of 60 to 70 mph. Locally heavy rainfall could also result in
minor low-land flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will return on Friday evening across the area.
While widespread severe weather appears unlikely, a handful of
strong storms are possible.

Another round of showers and thunderstorms may impact the area
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 17, 8:02 PM CST to 8:03 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

This was a measured wind gust.

Thunderstorm Wind, Ellsworth

When
May 17, 8:30 PM CST to 8:31 PM CST
Where
Ellsworth County, 8.29 mi N of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.850, -98.230

This was a measured wind gust.

Thunderstorm Wind, Ellsworth

When
May 17, 8:46 PM CST to 8:47 PM CST
Where
Ellsworth County, 1.48 mi NNE of Ellsworth
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.220

This was a measured wind gust.

Thunderstorm Wind, Saline

When
May 17, 9:18 PM CST to 9:19 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Tree limbs were blown down.

Thunderstorm Wind, Barton

When
May 17, 9:26 PM CST to 9:27 PM CST
Where
Barton County, Great Bend Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.850

This was a measured wind gust.

Thunderstorm Wind, Barton

When
May 17, 9:31 PM CST to 9:32 PM CST
Where
Barton County, 0.54 mi W of Great Bend Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.860

This was a measured wind gust.

Thunderstorm Wind, Reno

When
May 17, 10:15 PM CST to 10:16 PM CST
Where
Reno County, 1.77 mi ESE of Nickerson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.140, -98.050

This was an estimated wind gust.

Thunderstorm Wind, Marion

When
May 17, 10:18 PM CST to 10:19 PM CST
Where
Marion County, Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -97.020

This was an estimated wind gust.

Thunderstorm Wind, Reno

When
May 17, 10:19 PM CST to 10:20 PM CST
Where
Reno County, 2.81 mi WSW of Langdon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.840, -98.370

This was a measured wind gust at Mesonet station UP423 located 2.8 miles west of Langdon.

Thunderstorm Wind, Sedgwick

When
May 17, 10:55 PM CST to 10:56 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.660, -97.440

This was a measured wind gust.

Thunderstorm Wind, Sedgwick

When
May 17, 11:02 PM CST to 11:03 PM CST
Where
Sedgwick County, 3.43 mi SE of (Ict)wichita Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.620, -97.380

Three inch tree limbs were blown down and several power poles were also blown down.

Thunderstorm Wind, Sedgwick

When
May 17, 11:03 PM CST to 11:04 PM CST
Where
Sedgwick County, 3.5 mi N of Haysville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.620, -97.360

Small tree limbs were blown out of trees and some shingle damage was reported.

Thunderstorm Wind, Sedgwick

When
May 17, 11:10 PM CST to 11:11 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.620, -97.270

This was a measured wind gust.

Thunderstorm Wind, Cowley

When
May 17, 11:47 PM CST to 11:48 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

This was a measured wind gust.

Thunderstorm Wind, Wilson

When
May 18, 12:25 AM CST to 12:26 AM CST
Where
Wilson County, Fredonia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.530, -95.820

A ten in diameter tree trunk was snapped.

Thunderstorm Wind, Montgomery

When
May 18, 12:52 AM CST to 12:53 AM CST
Where
Montgomery County, 1.38 mi S of Coffeyville Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.080, -95.570

This was a measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026205, 1026206, 1026207, 1026201, 1026208, 1026209, 1026210, 1026211, 1026212, 1026213, 1026202, 1026203, 1026214, 1026215, 1026204, 1026216.